Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 137, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2011, 2:45 PM CDT for Jefferson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2011, 2:45 PM CDT (19:45 UTC)
- Expired
- Jun 16, 2011, 3:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
270 WUUS53 KTOP 161945 SVRTOP KSC087-162030- /O.NEW.KTOP.SV.W.0137.110616T1945Z-110616T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT THU JUN 16 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS... * UNTIL 330 PM CDT * AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR VALLEY FALLS...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... WINCHESTER... MCLOUTH... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3918 9518 3932 9553 3942 9555 3939 9518 TIME...MOT...LOC 1945Z 295DEG 21KT 3936 9545 WIND...HAIL <50MPH 1.00IN $$
2 follow-up statements
695
WWUS53 KTOP 161957
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT THU JUN 16 2011
KSC087-162030-
/O.CON.KTOP.SV.W.0137.000000T0000Z-110616T2030Z/
JEFFERSON-
257 PM CDT THU JUN 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR PARTS OF NORTHEAST AND EAST CENTRAL JEFFERSON COUNTY...
AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF WINCHESTER...OR 5 MILES
EAST OF VALLEY FALLS...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER AND MCLOUTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3918 9518 3928 9543 3934 9542 3938 9537
3936 9518
TIME...MOT...LOC 1957Z 295DEG 21KT 3933 9536
WIND...HAIL <50MPH 1.00IN
$$884
WWUS53 KTOP 162015
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU JUN 16 2011
KSC087-162025-
/O.CAN.KTOP.SV.W.0137.000000T0000Z-110616T2030Z/
JEFFERSON-
315 PM CDT THU JUN 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
HAS BEEN CANCELLED...
AT 315 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES NORTH OF MCLOUTH.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3918 9518 3928 9543 3934 9542 3938 9537
3936 9518
TIME...MOT...LOC 2015Z 295DEG 21KT 3929 9524
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:40 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 16, 12:40 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1240 PM CDT THU JUN 16 2011 ...UPDATE TO AVIATION... .DISCUSSION... A LONGER WAVE LENGTH UPPER LEVEL TROUGH WAS LOCATED ACROSS THE WEST- CENTRAL CONUS...WITH A DOWN STREAM UPPER LEVEL RIDGE ACROSS THE HIGH PLAINS. THE 7Z SURFACE MAP SHOWED A WARM FRONT EXTENDING FROM EASTERN OK...NORTHWEST INTO SOUTHWEST KS. AN INTENSIFYING LOW-LEVEL JET EXTENDED FROM CENTRAL TX...NORTH AND NORTHWEST ACROSS WESTERN OK INTO WESTERN KS. DEEP GULF MOISTURE AT 850MB WAS BEING TRANSPORTED NORTH AND NORTHWEST ACROSS WESTERN HALF OF KS. THE LLJ WAS MAINTAINING ONE MCS ACROSS NORTHWEST AND NORTH CENTRAL OK. A SECOND COMPLEX OF THUNDERSTORMS WAS BEGINNING TO DEVELOP ACROSS SOUTHWEST NE. ISENTROPIC LIFT ON THE EAST OF THE 850MB DEEP MOIST AXIS HAS LEAD TO THE DEVELOPMENT OF ISOLATED ELEVATED THUNDERSTORMS ACROSS NORTH CENTRAL KS. THE OPERATIONAL MODELS HAVE VARIOUS SOLUTIONS ON HOW THE COMPLEX OF THUNDERSTORMS OVER SOUTHWEST NE WILL EVOLVE AS IT MOVES EAST AND SOUTHEAST. THE 6Z NAM CONTINUES TO INTENSIFY AN MCV PRODUCED BY THE CONVECTION OVER SOUTHWEST NE...AND DIGS AND AMPLIFIES THE MCV SOUTHEAST ACROSS THE CWA DURING THE MID AND LATE MORNING HOURS. AHEAD OF THE MCV STRONGER ASCENT ALONG WITH ISENTROPIC LIFT CAUSES WIDES SPREAD THUNDERSTORMS DEVELOPMENT ACROSS THE CWA FROM 15Z THROUGH 19Z...BEFORE THE CONVECTIVE COMPLEX SHIFTS SOUTHEAST INTO MO. THE NAM MAY BE OVER DONE AMPLIFYING THE MCV. I'M LEANING A BIT MORE TOWARDS THE 6Z RUC WHICH SHOWS THE COMPLEX OF THUNDERSTORMS OVER SOUTHWEST NE SLOWLY BUILDING SOUTHEAST ACROSS THE NORTHERN COUNTIES OF THE CWA THROUGH THE MID MORNING HOURS BEFORE WEAKENING AFTER NOON. IN ANY EVENT...THE SHORT TERM FORECAST WILL BE MORE OF A MESOSCALE FORECAST. MUCAPE SHOULD INCREASE TO 1,500 TO 2,000 J/KG DURING THE MID AND LATE MORNING HOURS...THUS SOME OF THE ELEVATED THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL. IF AN MCS DEVELOPS AFTER DAWN...THEN DAMAGING OUTFLOW WINDS MAY BECOME A HAZARD. THIS AFTERNOON AND TONIGHT...REDEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE DEPENDENT ON THE LOCATION OF POSSIBLE OUTFLOW BOUNDARIES. MY BEST GUESS IS THAT THUNDERSTORMS WILL REDEVELOP ALONG AND NORTH OF THE SFC WARM FRONT ACROSS WESTERN AND NORTHWEST KS LATE THIS AFTERNOON...ALONG WITH UPSLOPE DEVELOPMENT ACROSS NORTHEAST CO AND WESTERN NE. THE THUNDERSTORM COMPLEX THAT DEVELOPS ACROSS WESTERN KS MAY MOVE INTO THE WESTERN COUNTIES OF THE CWA THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS BEING THE PRIMARY HAZARD. THE MCS THAT DEVELOPS ACROSS NORTHEAST CO AND WESTERN NE MAY MOVE NORTH OF THE CWA AS SOUTHWESTERLY FLOW ALOFT INCREASES. THE NAM MODEL FORECAST AN AXIS OF 3,000 TO 4,000 SBCAPE ACROSS THE NORTHERN COUNTIES OF THE CWA THIS AFTERNOON...THUS IF ANY ISOLATED THUNDERSTORM DEVELOPS NORTH OF INTERSTATE 70S IT WOULD RAPIDLY BECOME SEVERE. HIGHS TODAY WILL BE DEPENDENT ON THE AREAL COVERAGE AND INTENSIFY OF THUNDERSTORMS THIS MORNING. IF THE NAM AND GFS MODEL SOLUTIONS ARE CORRECT WE COULD HAVE WIDESPREAD THUNDERSTORMS DEVELOPING ACROSS THE CWA THROUGH THE EARLY AFTERNOON HOURS. THE CLOUD COVER AND OUTFLOW MAY KEEP HIGHS IN THE LOWER TO MID 80S...BUT IF WE CLEAR BY AFTERNOON WE MAY REACH THE LOWER 90S. FRIDAY THROUGH MONDAY...THE LONGER WAVE LENGTH H5 TROUGH WILL CONTINUE ACROSS THE WEST CENTRAL CONUS. SHORTWAVE LENGTH H5 TROUGH WILL EJECT OUT INTO THE CENTRAL HIGH PLAINS AND NORTHERN PLAINS. A DOWNSTREAM H5 RIDGE WILL AMPLIFY ACROSS THE MS RIVER VALLEY THROUGH THE PERIOD. LOW-LEVEL SOUTHERLY FLOW WILL CONTINUE ACROSS THE CWA. EXPECT WARM AND HUMID CONDITIONS THROUGH THE PERIOD. THERE MAY BE SOME WEAK OUTFLOW BOUNDARIES ACROSS EASTERN KS TO PROVIDE ENOUGH SFC CONVERGENCE FOR ISOLATED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EARLY EVENING HOURS. HIGHS WILL BE IN THE LOWER TO MID 90S...HIGHS MAY WARM A BIT IF THE SFC WINDS VEER TO THE SOUTHWEST ON MONDAY WHEN TEMPERATURES COULD REACH THE UPPER 90S. MONDAY NIGHT THROUGH WEDNESDAY MORNING...THE WESTERN H5 TROUGH WILL LIFT NORTHEAST INTO THE PLAINS STATES. STRONGER ASCENT AHEAD OF THE H5 TROUGH...ALONG WITH AN EASTWARD MOVING SURFACE COLD FRONT WILL PROVIDE THE CWA WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. INCREASED CLOUD COVER AND THUNDERSTORM CHANCES TUESDAY AFTERNOON WILL CAUSE HIGHS TO COOL INTO THE LOWER TO MID 80S. GARGAN && .AVIATION... CONVECTIVE COMPLEX WITH TRAILING ISOLATED STORMS HAS NEARLY EXITED THE TERMINALS...WITH MVFR CIGS AND VISIBILITIES IN THE PRECIPITATION AT TOP AND FOE. WINDS APPEAR TO BE THE BIGGEST CHALLENGE THEREAFTER WITH BETTER CHANCES FOR LATE EVENING AND OVERNIGHT STORMS TO THE SOUTH AND NORTH. WINDS WILL INITIALLY BE AFFECTED BY THE COMPLEX...BUT VEER BY LATE AFTERNOON WITH SOUTH WINDS TAKING HOLD BY MID MORNING FRIDAY. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 16, 3:46 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT THU JUN 16 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-170845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 346 AM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP THIS MORNING ACROSS THE REGION. THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS TODAY AND THIS EVENING MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY THROUGH THE WEEKEND AND INTO NEXT WEEK. CONFIDENCE IS HIGHEST IN MORE ORGANIZED AND WIDESPREAD THUNDERSTORMS NEXT MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
In the hours before
Special weather statement, Jun 16, 10:47 AM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1047 AM CDT THU JUN 16 2011 KSZ021-022-035-036-161615- CLAY-DICKINSON-GEARY-RILEY- 1047 AM CDT THU JUN 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY...SOUTHERN CLAY...NORTHERN DICKINSON AND NORTHWESTERN GEARY COUNTIES... THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF SOUTHWESTERN RILEY...SOUTHERN CLAY...NORTHERN DICKINSON AND NORTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD LAKE AND MILFORD. && LAT...LON 3931 9687 3907 9684 3908 9736 3926 9736 TIME...MOT...LOC 1547Z 268DEG 30KT 3917 9724
Special weather statement, Jun 16, 11:22 AM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1122 AM CDT THU JUN 16 2011 KSZ009-010-022-161700- MARSHALL-RILEY-WASHINGTON- 1122 AM CDT THU JUN 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES... THROUGH NOON CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF NORTHWESTERN RILEY...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GREENLEAF...BARNES...WATERVILLE AND BLUE RAPIDS. && LAT...LON 3976 9664 3953 9666 3958 9711 3977 9710 TIME...MOT...LOC 1623Z 278DEG 22KT 3967 9705
Special weather statement, Jun 16, 12:26 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CDT THU JUN 16 2011
KSZ023-024-161800-
JACKSON-POTTAWATOMIE-
1226 PM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE AND
WEST CENTRAL JACKSON COUNTIES...
THROUGH 100 PM CDT...A THUNDERSTORM WILL MOVE EAST SOUTHEAST AT 40
MPH ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE AND WEST CENTRAL
JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ONAGA AND HAVENSVILLE.
&&
LAT...LON 3952 9580 3931 9594 3946 9640 3957 9638
3957 9605
TIME...MOT...LOC 1726Z 288DEG 37KT 3952 9626Special weather statement, Jun 16, 2:08 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
208 PM CDT THU JUN 16 2011
KSZ024-026-161945-
JACKSON-JEFFERSON-
208 PM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND EAST
CENTRAL JACKSON COUNTIES...
THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHWESTERN JEFFERSON AND EAST CENTRAL JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE DENISON AND VALLEY FALLS.
&&
LAT...LON 3921 9534 3937 9575 3953 9574 3950 9556
3942 9556 3943 9535
TIME...MOT...LOC 1908Z 286DEG 26KT 3945 9570The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:44 AM CDT | Special Weather Statement | TOP | Cloud, Republic | 31 min |
| Jun 16, 7:13 AM CDT | Special Weather Statement | TOP | Cloud, Republic | 32 min |
| Jun 16, 7:36 AM CDT | Special Weather Statement | TOP | Clay, Ottawa | 24 min |
| Jun 16, 8:04 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 26 min |
| Jun 16, 8:52 AM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 113 min |
| Jun 16, 8:57 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 36 min |
| Jun 16, 10:47 AM CDT | Special Weather Statement | TOP | Clay | 28 min |
| Jun 16, 11:22 AM CDT | Special Weather Statement | TOP | Washington | 38 min |
| Jun 16, 12:26 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Jun 16, 2:08 PM CDT | Special Weather Statement | TOP | Jefferson | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.